Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 87, NWS Hastings, NE

June 1, 2018Buffalo County, Dawson County, Sherman County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 1, 2018, 9:24 PM CDT for Buffalo County, Dawson County, Sherman County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 9:24 PM CDT (02:24 UTC)
Expired
Jun 1, 2018, 10:15 PM CDT
In force
51 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Buffalo County, NE, Dawson County, NE, Sherman County, NE

The radar

The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 10:13 PM CDTHAIL 11 Nw Hazard, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:57 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1982 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS53 KGID 020224
SVRGID
NEC019-047-163-020315-
/O.NEW.KGID.SV.W.0087.180602T0224Z-180602T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
924 PM CDT FRI JUN 1 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Buffalo County in south central Nebraska...
  Sherman County in central Nebraska...
  Northeastern Dawson County in south central Nebraska...

* Until 1015 PM CDT

* At 923 PM CDT, a severe thunderstorm was located 10 miles north of
  Sumner, or 24 miles southeast of Broken Bow, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Ravenna, Loup City, Pleasanton, Litchfield, Sumner, Miller, Hazard,
  Poole and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.

LAT...LON 4085 9891 4096 9956 4105 9957 4105 9921
      4134 9920 4139 9882
TIME...MOT...LOC 0223Z 271DEG 31KT 4109 9944 

HAIL...1.50IN
WIND...60MPH
 
$$

Mangels
2 follow-up statements
736 
WWUS53 KGID 020241
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
941 PM CDT FRI JUN 1 2018

NEC047-020250-
/O.CAN.KGID.SV.W.0087.000000T0000Z-180602T0315Z/
Dawson NE-
941 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWSON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.

LAT...LON 4139 9882 4085 9891 4094 9942 4105 9942
      4105 9921 4134 9920
TIME...MOT...LOC 0240Z 268DEG 32KT 4128 9918 4102 9936 

$$

NEC019-163-020315-
/O.CON.KGID.SV.W.0087.000000T0000Z-180602T0315Z/
Buffalo NE-Sherman NE-
941 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN BUFFALO AND SHERMAN COUNTIES...

At 940 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Mason City to 6 miles north of
Miller, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Ravenna, Loup City, Pleasanton, Litchfield, Hazard, Poole and Sherman
Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.

LAT...LON 4139 9882 4085 9891 4094 9942 4105 9942
      4105 9921 4134 9920
TIME...MOT...LOC 0240Z 268DEG 32KT 4128 9918 4102 9936 

HAIL...1.75IN
WIND...60MPH
 
$$

Mangels
208 
WWUS53 KGID 020252
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
952 PM CDT FRI JUN 1 2018

NEC019-163-020315-
/O.CON.KGID.SV.W.0087.000000T0000Z-180602T0315Z/
Buffalo NE-Sherman NE-
952 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN BUFFALO AND SHERMAN COUNTIES...

At 952 PM CDT, severe thunderstorms were located along a line
extending from near Loup City to 7 miles northeast of Miller, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ravenna, Loup City, Pleasanton, Litchfield, Hazard, Poole and Sherman
Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.

LAT...LON 4139 9882 4085 9891 4094 9942 4105 9942
      4105 9921 4134 9920
TIME...MOT...LOC 0252Z 270DEG 28KT 4131 9903 4099 9928 

HAIL...1.00IN
WIND...60MPH
 
$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:23 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 1, 6:23 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Hastings NE
623 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 301 PM CDT Fri Jun 1 2018

Ahead of an approaching cold front, an axis of instability is
quite evident just west of the tri-cities where dew points in the
lower 70s have pooled and cumulus have already formed. MLCAPES of
at least 4000 J/kg in a narrow corridor will encourage rapid
growth of convection once the cap erodes. Thunderstorms are
already forming in the Sandhills and will eventually zip south and
edge into our CWA by 23Z to 01Z time range. This will be a
critical time to watch any discrete convection that forms as
hodographs indicate potential for tornadoes with lowered LCL and
backed winds at the surface. Very large hail with strong
downdrafts is anticipated.

Storms will congeal into a line by about 03Z to 04Z and will form
an organized line of storms which may exhibit derecho-like
qualities. Looking for potential of 70-80 mph wind gusts with this
line. Also, storms may lay out an outflow boundary that may stall
for several hours this evening and early overnight and with a
developing solid low-level jet, this may sustain training cells
which could give us flash flooding issues.

Subsidence behind the cold front will dry things out quickly for
Saturday, but wind will be noticeably strong for especially
Saturday morning, and dewpoints much drier. I have increased wind
speeds significantly. I lowered highs a tad into the mid 70s to
around 80 for most locations Saturday with the cooler air mass.

.LONG TERM...(Saturday night through Friday)
Issued at 301 PM CDT Fri Jun 1 2018

The relatively cooler air near season norms will be around for
Monday, but the upper ridge will heat things up for later in the
week. However, the ridge may erode enough to allow perturbations
to round the ridge and give us chances of precip/thunderstorms
during the week. Still too early to tell how much of any severe
chances we will have.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 616 PM CDT Fri Jun 1 2018

Main concern for this TAF period lies with thunderstorm chances
later this evening. Not much going on at this point near the
terminal areas, but activity currently to the NNW is expected to
expand in coverage and slide SSE later this evening. Have activity
ending at the terminals at 10Z, confidence in the exact timing
isn't the highest. The current gusty SSE winds will become more
variable in direction as the convection moves in, eventually
turning NWrly as the cold front pushes through. Gusty winds winds
are expected once again tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...ADP
Hazardous weather outlook, Jun 1, 2:53 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
253 PM CDT Fri Jun 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
253 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible late this afternoon through
tonight across the outlook area. The main time frame for possible
severe weather will be between 7 pm and 1 am. The primary threats
will be wind gusts of 70 to 80 mph, hail up to 2 inches or more in
diameter, along with a possible tornado or two. Locally heavy
rain is also possible, with flash flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Off and on chances of thunderstorms are expected between Sunday
night and Thursday. It is still too early to determine if there is
a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected mainly between 7pm and 1 am.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Jun 1, 9:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
912 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     FUNNEL CLOUD     6 SSW ELYRIA            41.60N 99.05W
06/01/2018                   VALLEY             NE   EMERGENCY MNGR

            REPORT OF A FUNNEL CLOUD WEST OF ORD.

&&

MANGELS
Local storm report, Jun 1, 9:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
918 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             ORD                     41.60N 98.93W
06/01/2018  E0.88 INCH       VALLEY             NE   EMERGENCY MNGR

&&

MANGELS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:25 PM CDTSevere Thunderstorm WarningGIDValley50 min
Jun 1, 8:58 PM CDTTornado WarningGIDValley32 min
Jun 1, 9:04 PM CDTSevere Thunderstorm WarningGIDSherman, Valley41 min
Jun 1, 9:25 PM CDTSevere Thunderstorm WarningGIDGreeley, Valley50 min
Jun 1, 10:02 PM CDTSpecial Weather StatementGIDHoward, Merrick, Nance43 min
Jun 1, 10:14 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman46 min
Jun 1, 10:18 PM CDTSevere Thunderstorm WarningGIDHoward, Nance, Sherman42 min
Jun 1, 10:19 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps41 min
Jun 1, 10:24 PM CDTTornado WarningGIDBuffalo, Sherman36 min
Jun 1, 10:50 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps10 min
Jun 1, 10:54 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk, York51 min
Jun 1, 10:58 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps33 min
Jun 1, 11:00 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman45 min
Jun 1, 11:10 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Kearney, Phelps35 min
Jun 1, 11:42 PM CDTSpecial Weather StatementGIDHall, Hamilton, Kearney, Phelps, Polk, York48 min
Jun 2, 12:10 AM CDTSevere Thunderstorm WarningGIDAdams, Kearney22 min
Jun 2, 12:31 AM CDTSpecial Weather StatementGIDAdams, Clay, Franklin, Hamilton, Harlan, Kearney and 1 more44 min
Jun 2, 1:14 AM CDTSpecial Weather StatementGIDClay, Fillmore, Franklin, Nuckolls, Thayer, Webster46 min
Jun 2, 2:00 AM CDTSpecial Weather StatementGIDNuckolls, Thayer60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.